PubMed · 9730080
Increased plasma valproate concentrations when coadministered with guanfacine.
Abstract
A preliminary clinical observation suggests the possibility of changes in valproate level when coadministered with guanfacine. Two pediatric inpatients (8 and 9 years of age) were treated with valproic acid and guanfacine concurrently. In one child, when guanfacine was tapered and discontinued, the plasma valproate concentration decreased by 41% from 128 microg/mL to 76 microg/mL. In the other case, studied in an ABA design, the child exhibited a rapid increase in plasma valproate levels while guanfacine was administered. It is proposed that guanfacine may affect the pharmacokinetics of valproic acid and lead to a significant increase in valproate plasma levels when used concurrently with this agent. The mechanism of this proposed interaction may involve drug-drug competition at the level of hepatic glucuronidation (conjugation), although shifts in protein binding cannot be ruled out.
Explore related subjects
Keep this discovery
Explore connections, maps & timelines
P J Ambrosini, R M Sheikh. 1998. Increased plasma valproate concentrations when coadministered with guanfacine.. https://doi.org/10.1089/cap.1998.8.143
Cite the original work for its findings. Save a collection to share your selection of sources.